Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Sep 20, 2018, 1:49 PM CDT for Dakota County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2018, 1:49 PM CDT (18:49 UTC)
- Expired
- Sep 20, 2018, 2:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Twin Cities, MN
County Dakota County, MN
The radar
The Minneapolis radar (KMPX), 49 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 461 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
300
WWUS83 KMPX 201849
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
149 PM CDT THU SEP 20 2018
MNZ062-063-070-201915-
Washington-Dakota-Ramsey-
149 PM CDT THU SEP 20 2018
...A LINE OF STORMS WILL AFFECT DAKOTA...SOUTHERN WASHINGTON AND
SOUTHEASTERN RAMSEY COUNTIES...
At 149 PM CDT, radar indicated strong thunderstorms were located
along a line extending from MSP International Airport to Lakeville
Airport. Movement was northeast at 50 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
St. Paul, Bloomington, Eagan, Woodbury, Burnsville, Lakeville, Apple
Valley, Maplewood, Cottage Grove, Inver Grove Heights, Oakdale and
Hastings.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4452 9328 4481 9326 4488 9318 4491 9319
4504 9277 4497 9277 4494 9275 4490 9278
4482 9277 4475 9281 4471 9273 4464 9273
TIME...MOT...LOC 1849Z 237DEG 45KT 4488 9323 4462 9324
$$
JLTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 20, 12:52 PM CDT, 57 minutes earlier.
Area forecast discussion, Sep 20, 12:52 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1252 PM CDT Thu Sep 20 2018 .SHORT TERM...(Today and tonight) Issued at 434 AM CDT Thu Sep 20 2018 Right off the bat, rainfall overnight was not as heavy as anticipated across southern MN, so cancelled the flash flood watch early. Combination of cool northeast winds and the fact that even at 4am the warm front was south of Des Moines kept the heavy rain overnight in Iowa. Instead, we have had a healthy stratiform area of precip slowly move north across southern MN in response to strong isentropic lift. But this is stratiform precip and has only been producing rainfall rates of a quarter of an inch to half an inch per hour, hence the diminished flash flood threat through the morning. Did have to slow the northward expansion of precip this morning quite a bit, but eventually, this WAA band of precip will reach central MN, though not until after sunrise. This band will continue to be mainly a shower producer with the occasional rumble of thunder. For the afternoon severe threat, it's complicated. Taking a step back and looking at the broad synoptic setup, this is a classic severe weather/tornado outbreak pattern with a deepening low during the afternoon with mid level winds increasing to near 70 kts and h85 winds increasing to over 50 kts with highly cyclonically curved hodographs resulting. However, as you start drilling down to some of the finer details, you see several issues. The biggest issues today revolve around the warm sector (how far northwest does it make it and how strongly is it capped) and storm mode. For determining the extent of the warm sector and attendant threat for surface based storms, we took a quick look at forecast sbCAPE. Here, the deterministic models tended to bring the warm sector farther northwest, more or less to where the SPC as the northwest bound of their initial Day1 slight risk. The CAMs (NSSL-WRF and HRRR in particular) show the warm sector coming up to about a Mankato, Red Wing, Eau Claire line. Given how everything has been farther south than expected overnight, along with expected cloud cover and rainfall across much of the area through the day, we tend to favor the CAM idea where the surface based environment remains more suppressed to the south and east. The other issue with storm mode will drive more the tornado threat, but we are seeing with most of the CAMs that the storm mode looks lineal, with bowing line segments, so that in the end may further reduce the tornado threat. Still from the conditional perspective, if we were to get discreet cells going in the warm sector, they would be supercellular and pose a tornado risk and where the SPC has their hatched 10% tornado risk is where the greatest conditional risk for tornadoes is. We will see heavy downpours with activity this afternoon/evening as well, though it will be quite progressive, so we look to dodge a bullet from the excessive rain threat, though the rainfall we've received will lead to a main stem river flooding threat we will have to monitor going into the weekend. For tonight, the squall line is expected to be out of the Eau Claire area shortly after 3z (10pm), with only potential precip in the area the rest of the night revolving around wrap around precip we'll see coming out of northern MN into central MN. Beside that, we'll see some healthy CAA and winds as well in the wake of the front, with wind gusts up around 30 mph expected most of the night. .LONG TERM...(Friday through Wednesday) Issued at 434 AM CDT Thu Sep 20 2018 For those wondering if we are ever going to have fall like weather this fall, you will finally get some during the long term Friday/Friday night and again from Tuesday onward next week. Friday will see high pressure moving across the area, which will result in a diminishing trend in wind speeds during the day and also highs in the 50s. For the Twin Cities, this would be the first time we failed to reach 60 since May 11th. With the light winds, Friday night will be a chilly one as well. The surface high is currently progged to be centered over southern WI, so our coolest temperatures will be in WI, where some areas of frost will likely be seen in low lying areas. For the weekend, a warm front will lift north across the area, but without any precip, with that not coming into the picture until the front gets up to near the Canadian border. Instead, we'll have a beautiful weather weekend, with highs in the 60s Saturday and 70s on Sunday under mostly sunny skies. For early next week, we are still anticipating another cold frontal passage, but compared to 24 hours ago, this front is progged to come in slower. This will have two impacts. One is it will give us one more nice day Monday with highs again getting into the 70s, the other impact is to shift our next chance for storms out to Monday afternoon and night. Beyond Monday, all signs still point to a cooler than normal end to September and beginning to October as a ridge builds into Alaska and a deep trough develops over Hudson Bay, putting us in northwest flow. This weather pattern is also conducive to clipper type systems and that's certainly what we are seeing in the guidance for next week, which explains the small chances for precip that continue into Wednesday and Thursday next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1241 PM CDT Thu Sep 20 2018 MVFR/IFR ceilings will prevail through this period. Two rounds of thunderstorms are expected. The first round is a cluster of thunderstorms that will continue lifting north through Central MN and Western WI this afternoon. The second round is expected to develop as a line over Southwestern MN and lift northwest into Western WI this evening. After that, status and breezy westerly to northwesterly winds will follow and continue through Friday morning. KMSP... Thunderstorm chances will continue through the early afternoon. There may be a gap in activity near 21Z before the next round of thunderstorms arrives after 23Z. Thunderstorm activity is end near 01Z, but low clouds and breezy winds will continue. MVFR/IFR conditions are anticipated through late Friday morning. /OUTLOOK FOR KMSP/ Fri PM...VFR. Wind NW 15G25 kts. Sat...VFR. Wind SW 5-10 kts. Sun...VFR. Wind SE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...MPG LONG TERM...MPG AVIATION...AMK
Hazardous weather outlook, Sep 20, 10:21 AM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1021 AM CDT Thu Sep 20 2018 MNZ051>053-058>063-065>070-073>078-082>085-091>093-WIZ014>016- 023>028-211530- Sherburne-Isanti-Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey- Washington-Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood- Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca- Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix- Pierce-Dunn-Pepin-Chippewa-Eau Claire- 1021 AM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Severe thunderstorms are possible this afternoon in south central and east central Minnesota, as well as in west central Wisconsin. The primary risk will be strong winds. Large hail and heavy rain will also be possible, along with a few tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms on Monday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon and early evening. MNZ041>045-047>050-054>057-064-211530- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine- 1021 AM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota and west central Minnesota. .DAY ONE...Today and Tonight Thunderstorms are possible this afternoon. The threat for severe weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms on Monday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Sep 20, 12:13 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1213 PM CDT THU SEP 20 2018
MNZ074-075-201745-
Brown-Nicollet-
1213 PM CDT THU SEP 20 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BROWN AND NORTHERN
NICOLLET COUNTIES...
At 1213 PM CDT, a strong thunderstorm was located 7 miles south of
Sleepy Eye, or 15 miles southwest of New Ulm, moving northeast at 55
mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
New Ulm, Sleepy Eye, Courtland, Lafayette, Hanska, Klossner, Essig,
St George, New Ulm Airport and Searles.
This includes U.S. Highway 14 between mile markers 84 and 113.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4411 9458 4411 9472 4420 9491 4445 9464
4446 9416 4437 9407 4425 9433 4426 9436
4423 9437 4410 9455
TIME...MOT...LOC 1713Z 232DEG 49KT 4419 9472
JLTSpecial weather statement, Sep 20, 12:53 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1253 PM CDT THU SEP 20 2018
MNZ073-074-201830-
Brown-Redwood-
1253 PM CDT THU SEP 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN REDWOOD AND WESTERN
BROWN COUNTIES...
At 1253 PM CDT, a strong thunderstorm was located near Springfield,
or 20 miles south of Redwood Falls, moving northeast at 55 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Sleepy Eye, Springfield, Morgan, Sanborn, Clements, Evan and Cobden.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4416 9510 4419 9510 4419 9515 4426 9522
4452 9492 4452 9488 4450 9487 4445 9478
4445 9474 4441 9467 4439 9467 4437 9460
4412 9506
TIME...MOT...LOC 1753Z 232DEG 49KT 4425 9505
JLTSpecial weather statement, Sep 20, 1:33 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
133 PM CDT THU SEP 20 2018
MNZ069-070-076-077-083-201915-
Le Sueur-Dakota-Blue Earth-Rice-Scott-
133 PM CDT THU SEP 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DAKOTA...LE
SUEUR...SOUTHEASTERN SCOTT...NORTHEASTERN BLUE EARTH AND NORTHERN
RICE COUNTIES...
At 133 PM CDT, a strong thunderstorm was located over St Henry, or 18
miles northeast of Mankato, moving northeast at 55 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Northfield, Burnsville, Lakeville, Apple Valley, Savage, Prior Lake,
Farmington, New Prague, Lonsdale, Montgomery, Le Center and Webster.
This includes Interstate 35 between mile markers 64 and 80.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4418 9389 4441 9393 4481 9328 4481 9325
4447 9306
TIME...MOT...LOC 1833Z 239DEG 47KT 4438 9377
JLTSpecial weather statement, Sep 20, 1:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
149 PM CDT THU SEP 20 2018
MNZ062-063-070-201915-
Washington-Dakota-Ramsey-
149 PM CDT THU SEP 20 2018
...A LINE OF STORMS WILL AFFECT DAKOTA...SOUTHERN WASHINGTON AND
SOUTHEASTERN RAMSEY COUNTIES...
At 149 PM CDT, radar indicated strong thunderstorms were located
along a line extending from MSP International Airport to Lakeville
Airport. Movement was northeast at 50 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
St. Paul, Bloomington, Eagan, Woodbury, Burnsville, Lakeville, Apple
Valley, Maplewood, Cottage Grove, Inver Grove Heights, Oakdale and
Hastings.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4452 9328 4481 9326 4488 9318 4491 9319
4504 9277 4497 9277 4494 9275 4490 9278
4482 9277 4475 9281 4471 9273 4464 9273
TIME...MOT...LOC 1849Z 237DEG 45KT 4488 9323 4462 9324
JLTThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 12:13 PM CDT | Special Weather Statement | MPX | Brown, Nicollet | 32 min |
| Sep 20, 12:53 PM CDT | Special Weather Statement | MPX | Brown | 37 min |
| Sep 20, 1:33 PM CDT | Special Weather Statement | MPX | Le Sueur, Scott | 42 min |
| Sep 20, 2:07 PM CDT | Special Weather Statement | MPX | Rice, Washington | 38 min |
| Sep 20, 2:31 PM CDT | Special Weather Statement | MPX | Ramsey | 119 min |
| Sep 20, 2:46 PM CDT | River Flood Warning | MPX | Redwood | 9 days |
| Sep 20, 3:00 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 30 min |
| Sep 20, 3:24 PM CDT | Special Weather Statement | MPX | Renville | 36 min |
| Sep 20, 4:50 PM CDT | Special Weather Statement | MPX | Ramsey | 85 min |
| Sep 20, 5:21 PM CDT | Special Weather Statement | MPX | Hennepin, Ramsey | 54 min |
| Sep 20, 5:30 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Martin, Watonwan | 45 min |
| Sep 20, 5:51 PM CDT | Special Weather Statement | MPX | Carver, Le Sueur, Nicollet, Sibley | 24 min |
| Sep 20, 5:54 PM CDT | Areal Flood Warning | MPX | Anoka, Carver, Dakota, Hennepin, Ramsey, Scott and 2 more | 3 hr |
| Sep 20, 5:59 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Waseca | 46 min |
| Sep 20, 6:13 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Dakota, Hennepin, Ramsey, Scott | 47 min |
| Sep 20, 6:15 PM CDT | Severe Thunderstorm Warning | MPX | Carver | 15 min |
| Sep 20, 6:19 PM CDT | Tornado Warning | MPX | Le Sueur, Rice, Waseca | 41 min |
| Sep 20, 6:23 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Le Sueur, Rice, Steele, Waseca | 52 min |
| Sep 20, 6:40 PM CDT | Tornado Warning | MPX | Goodhue, Rice, Steele | 35 min |
| Sep 20, 6:41 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Dakota, Goodhue, Hennepin, Ramsey, Washington | 34 min |
| Sep 20, 6:49 PM CDT | Tornado Warning | MPX | Dakota, Goodhue, Rice | 41 min |
| Sep 20, 3:45 PM CDT | Special Weather Statement | MPX | Chippewa | 45 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.